NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 29, 7:01 AM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 29, 7:01 AM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
701 AM EST Mon Dec 29 2025
.SYNOPSIS...
A sharp cold front will cross the region on Monday along with its
associated scattered showers. Behind the front, expect very
strong, potentially damaging gusty winds. Temperatures will also
fall sharply on Monday. Strong winds, though not as intense as
Monday's, will continue through the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
... As of 640 AM EST Monday...
Key Messages:
1. Strong cold front will cross the area Monday with very
gusty, potentially damaging, winds and rapidly falling
temperatures in its wake.
2. High Wind Warning and Wind Advisory in effect for the Blue
Ridge Foothills and westward, for gusts up to 60 mph.
3. Red Flag Warning in effect for portions of NC Piedmont due to
low relative humidity and strong winds.
A cold front continues to approach the area overnight. A line of
convection associated with the front has continued to weaken as
it traversed KY, and now WV. Showers will fall briefly and move
quickly west to east, but this will not be the main impact of
concern with this frontal passage. Very strong wind gusts will
follow in the post-frontal environment, with the potential for
gusts up to 60 MPH in the mountains and along ridgetops this
afternoon and evening. A High Wind Warning and Wind Advisory are
in effect for the Blue Ridge and westward to address and
communicate this threat.
A distinct temperature drop is also expected with the cold
frontal passage today. High temperatures will likely occur this
morning as we experience a non-diurnal temperature pattern today
thanks to the expected time of the front's passage. The
associated drop in dewpoints as well will result in a very dry
environment this afternoon and evening. Due to the coinciding
low humidities and abnormally strong wind gusts, a Red Flag
Warning is in effect for our NC Piedmont counties to communicate
the fire danger threat as well.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
...As of 110 AM EST Monday...
Key Messages:
1) Windy conditions continue into Tuesday morning.
2) Single digit wind chills possible Tuesday morning.
3) Light snow expected Wednesday night.
A strong pressure gradient, between high pressure over Texas and low
pressure over the Northeast, will linger over the Appalachian region
into Tuesday morning. A powerful 40–50 knot low-level jet will
translate to the surface as sustained winds of 20–30 mph, with gusts
potentially reaching 45–60 mph along and west of the Blue Ridge.
These windy conditions will persist through Tuesday morning. Expect
the winds to gradually taper off Tuesday afternoon as high pressure
edges closer to the region, relaxing the pressure gradient. Tuesday
will be a distinctly cold day across the region as Arctic air
settles in behind the departing cold front. Daytime high
temperatures will struggle, ranging only in the 20s across the
mountains, while areas east of the Blue Ridge will see slightly
better conditions with highs in the mid and upper 30s. Combined with
the lingering morning winds, the air will feel considerably colder
than the actual thermometer readings. Wind chill values will likely
be in the single digit west of the Blue Ridge to the teens east.
A new disturbance tracking over Lake Erie will drag a cold front
through the area on Wednesday night. This system will bring a sharp
return to wintry conditions for the New Year celebration. At the
onset Wednesday evening, precipitation may begin as a rain or sleet
mix. However, as the cold air deepens, it will quickly transition to
all snow Wednesday night. Snow accumulations in western Greenbrier
County totals ranging from 2–3 inches. Across SW VA Mountains lower
totals are expected, generally a dusting to possibly an inch. Little
to no precipitation is expected for the Piedmont and foothills, as
the moisture will struggle to cross the mountains. Temperatures
Wednesday will rebound back to normal levels ahead of this cold
front. By New Year’s Day, the region will settle into a stable but
crisp pattern. Temperatures on New Year's day will be slightly below
normal, keeping the holiday feeling appropriately wintry, though
skies will gradually clear as high pressure begins to build in ahead
of the weekend.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
...As of 130 AM EST Monday...
Key Messages:
1) A southern-stream low-pressure system to bring a window of
potential wintry precipitation Friday night into Saturday.
2) Dry high pressure returns Sunday and Monday.
A low-pressure system is forecast to track from the Rio Grande on
Friday to the Southeastern states by Saturday. Current guidance
suggests the bulk of the moisture will stay to our south; however,
the northern fringe of the system may brush our area. If
precipitation arrives Friday night, surface temperatures will be
cold enough to support a light wintry mix across the area. Any
frozen precipitation will be short-lived, as temperatures are
expected to warm above freezing on Saturday afternoon, causing any
lingering mix to transition into a cold, light rain. Conditions will
improve rapidly as high pressure builds over the region Sunday into
Monday. This will usher in a period of drying with clearing skies
and seasonable temperatures to start the first full week of the new
year.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 630 AM EST Monday...
Flight conditions will be in flux during this forecast period.
As a cold front comes through the area, conditions will change
rapidly this morning. Low cigs and patchy dense fog in the
Piedmont and foothills of the Appalachians is already beginning
to dissipate. A much weakened region of showers will drizzle
light rain over the mountains this morning, with a lesser chance
of wetting rain east of the Blue Ridge into the early afternoon.
West of the Blue Ridge, VFR conditions are more common, with
strong gusty winds out of the west gusting up to 45kts at
times. These gusts will continue through the end of this TAF
valid period, even though the drier air behind the front will
clear cigs east of the Blue Ridge, wind gusts in the east will
still reach 20-30kts at times. Cigs will actually fill in due to
upslope effects in the mountains, potentially dropping to MVFR
or IFR levels. The threat of very strong gusty winds near the
surface cannot be overstated for this forecast period.
Forecast confidence is high for winds and gusts, but low on
precipitation.
.EXTENDED AVIATION OUTLOOK...
Very strong west to northwest flow winds and wind gusts will
through Monday night, decreasing through the day Tuesday.
While not as strong as those expected Monday and Monday night,
winds will remain on the gusty side from the west to northwest
through Thursday night.
A disturbance will pass north of the region Thursday into
Friday. However, the southern extent of this feature may bring
some light snow and some sub-VFR conditions to parts of
southeast West Virginia and neighboring sections of southwest
Virginia on Thursday into Friday.
&&
.FIRE WEATHER...
As of 150 PM EST Sunday...
Winds will increase significantly behind a departing cold front on
Monday morning. Gust speeds of 20 to 30 mph will be common across
the Piedmont and 30 to 40 mph will be common across the mountains.
Locally higher gusts are expected. Also, behind the front will come
a surge of drier air, which will allow for decreasing RH values
during the day. Additionally, coincident to the front itself,
scattered showers are expected, with the best coverage across the
mountains, and decreasing coverage over the Piedmont.
A Red Flag warning has been issued for our NC counties of Stokes,
Rockingham, and Caswell from noon through 6pm on Monday. For this
location, there will be a narrow window tomorrow afternoon for RH
values to touch 25 percent while winds are gusting at or over 35
mph. With this said, there will also be limiting factors. The lowest
RH values of the day will also coincide with temperatures falling
through the 40s. Additionally, this same are may receive a bit of
surface moisture from the morning scattered showers.
While not on the same magnitude as Monday/Monday night, winds will
remain on the gusty side through at least Thursday. RHs will likely
be in the 20s percent range across the VA/NC Piedmonts. Weather no
additional wetting weather through mid-week, fuels will trend drier
each day.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until noon EST Tuesday for VAZ011-015>020-
022>024.
Wind Advisory until noon EST Tuesday for VAZ007-009-010-
012>014-032>035.
NC...High Wind Warning until noon EST Tuesday for NCZ001-002-018.
Wind Advisory until noon EST Tuesday for NCZ003-019.
Red Flag Warning from noon today to 6 PM EST this evening for
NCZ004>006.
WV...High Wind Warning until noon EST Tuesday for WVZ508.
Wind Advisory until noon EST Tuesday for WVZ042>044-507.
&&
SYNOPSIS...VFJ
NEAR TERM...VFJ
SHORT TERM...CG
LONG TERM...CG
AVIATION...AS/VFJ
FIRE WEATHER...DSHazardous weather outlook, Dec 29, 3:48 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 AM EST Mon Dec 29 2025
NCZ001-002-018-VAZ011-015>020-022>024-300900-
Ashe-Alleghany NC-Watauga-Giles-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
348 AM EST Mon Dec 29 2025
...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM MONDAY TO NOON EST
TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Northwest wind gusts over 45 mph will be possible Monday into
Tuesday, with gusts over 60 mph possible in the highest ridges.
Wind chills Tuesday and Wednesday morning could drop into the single
digits above and below zero, especially in the higher mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-010-012>014-WVZ042>044-507-300900-
Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery-Mercer-Summers-Monroe-
Eastern Greenbrier-
348 AM EST Mon Dec 29 2025
...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MONDAY TO NOON EST
TUESDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Northwest wind gusts over 45 mph will be possible Monday into
Tuesday, with gusts over 60 mph possible in the highest ridges.
Wind chills Tuesday and Wednesday morning could drop into the single
digits above and below zero, especially in the higher mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ032>035-300900-
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
348 AM EST Mon Dec 29 2025
...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MONDAY TO NOON EST
TUESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Northwest wind gusts over 45 mph will be possible Monday into
Tuesday, with gusts over 60 mph possible in the highest ridges.
Wind chills Tuesday and Wednesday morning could drop into the single
digits above and below zero, especially in the higher mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ020-VAZ043>047-058-059-300900-
Yadkin-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
348 AM EST Mon Dec 29 2025
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-300900-
Stokes-Rockingham-Caswell-
348 AM EST Mon Dec 29 2025
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-300900-
Western Greenbrier-
348 AM EST Mon Dec 29 2025
...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM MONDAY TO NOON EST
TUESDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Northwest wind gusts over 45 mph will be possible Monday into
Tuesday, with gusts over 60 mph possible in the highest ridges.
Wind chills Tuesday and Wednesday morning could drop into below
zero, especially in the higher mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.